Alert archive / Louisiana / Flash Flood Warnings in 2008

Flash Flood Warning 29, NWS New Orleans, LA

September 4, 20084 parishes in Louisiana

NWS New Orleans, LA issued this flash flood warning at Sep 4, 2008, 2:48 AM CDT for 4 parishes in Louisiana. It was in force for 107 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2008, 2:48 AM CDT (07:48 UTC)
Expired
Sep 4, 2008, 4:35 AM CDT
In force
107 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties East Baton Rouge Parish, LA, East Feliciana Parish, LA, Iberville Parish, LA, West Baton Rouge Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 7.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2008-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2081 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2008-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2081 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 040748
FFWLIX
LAC033-037-047-121-041045-
/O.NEW.KLIX.FF.W.0029.080904T0748Z-080904T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
248 AM CDT THU SEP 4 2008

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...ZACHARY...OAK HILLS PLACE...BATON
  ROUGE...BAKER...
  SOUTHERN EAST FELICIANA PARISH IN SOUTHEAST LOUISIANA...
  CENTRAL IBERVILLE PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF PLAQUEMINE...
  WEST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF PORT ALLEN...

* UNTIL 545 AM CDT

* AT 244 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  POTENTIAL FLASH FLOODING FROM SLOW MOVING THUNDERSTORMS ALONG A    
  LINE EXTENDING FROM ZACHARY TO 9 MILES WEST OF BAYOU               
  SORREL...MOVING SOUTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BRUSLY...ADDIS...PRIDE...GREENWELL SPRING...GARDERE AND WESTMINSTER

ADDITIONAL RAINFALL AMOUNTS OF TWO TO FOUR INCHES ARE POSSIBLE IN 
THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3085 9116 3083 9086 3006 9124 3013 9147
      3019 9147 3021 9149 3024 9148 3024 9149
      3025 9155 3026 9156

$$
2 follow-up statements
000 
WGUS74 KLIX 040853
FFSLIX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
353 AM CDT THU SEP 4 2008

LAC037-040902-
/O.CAN.KLIX.FF.W.0029.000000T0000Z-080904T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EAST FELICIANA LA-
353 AM CDT THU SEP 4 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN EAST
FELICIANA PARISH...

THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE WEAKENED 
CONSIDERABLY...AND NO LONGER PRESENT A SIGNIFICANT THREAT OF FLASH 
FLOODING. 

LAT...LON 3058 9126 3057 9102 3006 9124 3013 9147
      3019 9147 3021 9149 3024 9148 3024 9149
      3025 9155 3026 9156

$$

LAC033-047-121-041045-
/O.CON.KLIX.FF.W.0029.000000T0000Z-080904T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IBERVILLE LA-EAST BATON ROUGE LA-WEST BATON ROUGE LA-
353 AM CDT THU SEP 4 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 AM CDT FOR WEST
BATON ROUGE...SOUTHWESTERN EAST BATON ROUGE AND CENTRAL IBERVILLE
PARISHES...

AT 348 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS POTENTIALLY PRODUCING FLASH FLOODING.  THESE 
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BATON ROUGE TO BAYOU 
SORREL...OR ALONG A LINE EXTENDING FROM BAKER TO 15 MILES SOUTHWEST 
OF PLAQUEMINE...MOVING SOUTHEAST AT 7 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GARDERE

ADDITIONAL RAINFALL AMOUNTS OF TWO TO THREE INCHES ARE POSSIBLE IN 
THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3058 9126 3057 9102 3006 9124 3013 9147
      3019 9147 3021 9149 3024 9148 3024 9149
      3025 9155 3026 9156

$$
000 
WGUS74 KLIX 040935
FFSLIX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
435 AM CDT THU SEP 4 2008

LAC033-047-121-040944-
/O.CAN.KLIX.FF.W.0029.000000T0000Z-080904T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
IBERVILLE LA-EAST BATON ROUGE LA-WEST BATON ROUGE LA-
435 AM CDT THU SEP 4 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN WEST
BATON ROUGE...SOUTHWESTERN EAST BATON ROUGE AND CENTRAL IBERVILLE
PARISHES...

THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE WEAKENED 
CONSIDERABLY...AND DO NOT PRESENT A THREAT OF ADDITIONAL FLASH 
FLOODING IN THE WARNED AREA.

LAT...LON 3058 9126 3057 9102 3006 9124 3013 9147
      3019 9147 3021 9149 3024 9148 3024 9149
      3025 9155 3026 9156

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 3:35 PM CDT, 11 hours 13 minutes earlier.

Area forecast discussion, Sep 3, 3:35 PM CDT, 11 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
335 PM CDT WED SEP 3 2008

.SYNOPSIS...
THE REMNANTS OF GUSTAV ARE CENTERED OVER THE ARKLATEX REGION WITH
A LARGE CLOUD SHIELD EXTENDING ALL THE WAY TO THE GULF OF MEXICO.
SCATTERED SHOWERS AND THUNDERSTORMS ARE GENERALLY AFFECTING THE
WESTERN HALF OF THE FORECAST AREA. MEAN TROUGHING EXISTS OVER THE
GREAT LAKES REGION WITH A COLD FRONT EXTENDING SOUTHWESTWARD INTO
MISSOURI. A DEEP HIGH PRESSURE IS CENTERED OVER THE EASTERN
DAKOTAS.

&&

.SHORT TERM...TONIGHT THROUGH FRIDAY...
THE REMNANTS OF GUSTAV WILL CONTINUE TO MOVE OFF TO THE NORTHEAST
AS IT INTERACTS WITH THE PREVIOUSLY MENTIONED COLD FRONT.
WITH CONVECTION BECOMING MORE SCATTERED IN NATURE...WILL ALLOW THE
FLASH FLOOD WATCH TO EXPIRE AT 4PM.

THOUGH THE MAIN FORCING WILL CONTINUE TO MOVE FARTHER FROM THE
AREA...SHOULD STILL SEE SCATTERED CONVECTION THROUGH FRIDAY. AMPLE
BOUNDARY LEVEL MOISTURE COMBINED WITH THE UPPER LEVEL TROUGH
ASSOCIATED WITH THE COLD FRONT AND DAYTIME HEATING SHOULD PROVIDE
ENOUGH LIFT TO FIRE OFF THE EXPECTED CONVECTION. AFTERNOON HIGHS
WILL REMAIN NEAR OR SLIGHTLY BELOW NORMAL.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...
THE COLD FRONT SHOULD CLEAR THE AREA BY THE WEEKEND USHERING IN A
DRY HIGH PRESSURE. PROBABLY WILL NOT SEE MUCH DIFFERENCE AS FAR AS
TEMPS ARE CONCERNED...BUT DEWPOINTS WILL DROP SIGNIFICANTLY. UNDER
CLEAR TO PARTLY CLOUDY SKIES...AFTERNOON TEMPERATURES MAY RISE TO
A FEW DEGREES ABOVE NORMAL.

MOISTURE WILL BE SLOW TO RETURN TO THE AREA WITH NORTHEAST WINDS
EXPECTED TO PERSIST THROUGH WEDNESDAY. WILL ONLY CARRY A
SLIGHT CHANCE OR LOW END CHANCE OF RAIN FOR MONDAY THROUGH
WEDNESDAY WITH TEMPERATURES NEAR TO SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL BE MOST LIKELY AT MCB...MSY AND BTR
BEFORE 00Z. ANY THUNDERSTORMS THAT DO AFFECT THE TERMINALS WILL
BE CAPABLE OF REDUCING VSBYS...LOWERING CIGS AND PRODUCING GUSTY
WINDS. OUTSIDE OF ANY CONVECTION...VFR CONDITIONS WILL PREVAIL
THROUGH THE TAF PERIOD AT MSY AND GPT. CIGS WILL BE LOWER AT BTR
AND MCB...WITH IFR CONDITIONS POSSIBLE DURING THE EARLY MORNING
HOURS AT MCB.

&&

.MARINE...
THE PRESSURE GRADIENT IS EXPECTED TO RELAX FURTHER OVER THE NEXT
FEW DAYS. OUTSIDE OF ANY CONVECTION...WINDS AND SEAS ARE EXPECTED
TO FOLLOW SUIT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  73  86  71  87 /  40  40  40  30
BTR  74  87  72  87 /  40  40  30  30
MSY  75  87  75  87 /  30  40  30  30
GPT  76  86  73  86 /  30  40  40  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.

&&

95/DM
Hazardous weather outlook, Sep 4, 2:04 AM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
204 AM CDT THU SEP 4 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-050715-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
204 AM CDT THU SEP 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT
THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS SOUTHWEST MISSISSIPPI
AND SOUTHEAST LOUISIANA OVERNIGHT. SOME OF THESE STORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINS. ISOLATED MINOR FLOODING
PROBLEMS WILL BE POSSIBLE NEAR SOME LOW LYING AREAS AND ROADWAYS.

RIVER FLOODING WILL CONTINUE ON SEVERAL RIVERS ACROSS SOUTHEAST
LOUISIANA OVERNIGHT. REFER TO FLOOD STATEMENTS AND RIVER
FORECASTS FOR MORE INFORMATION ON SPECIFIC RIVERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
RIVER FLOODING WILL CONTINUE FOR SEVERAL DAYS ACROSS SOUTHEAST
LOUISIANA.

SCATTERED THUNDERSTORMS ARE EXPECTED TO AFFECT THE AREA ON
THURSDAY AND FRIDAY. ORGANIZED SEVERE WEATHER IS NOT EXPECTED BUT
AN ISOLATED TORNADO WILL BE POSSIBLE AS DAYTIME HEATING
INTENSIFIES OLD BOUNDARIES LEFT OVER BY GUSTAV.

THE RISK OF WIDESPREAD HAZARDOUS WEATHER IS LOW FROM SATURDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Sep 3, 10:43 PM CDT, 4 hours 5 minutes before
LAZ034-035-MSZ068-040545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1043 PM CDT WED SEP 3 2008

...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING POINTE COUPEE
PARISH...WILKINSON COUNTY...WEST FELICIANA PARISH...

AT 1040 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM EXTREME
NORTHWEST WILKINSON COUNTY MISSISSIPPI...TO LETTSWORTH TO CHURCH
POINT...MOVING EAST AT 7 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
BATCHELOR...DOLOROSA...MORGANZA...WOODVILLE...WAKEFIELD...ST.
FRANCISVILLE...SPILLMAN...NEW ROADS...LOTTIE AND LIVONIA.

THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS AROUND 35
MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL
OBJECTS. ISOLATED TORNADOES ARE POSSIBLE ALONG THIS LINE. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT THURSDAY MORNING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

24
Special weather statement, Sep 4, 1:41 AM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
141 AM CDT THU SEP 4 2008

LAZ034>037-046>050-MSZ069-070-040755-
AMITE-ASCENSION-EAST BATON ROUGE-EAST FELICIANA-IBERVILLE-LIVINGSTON-
PIKE-POINTE COUPEE-ST HELENA-WEST BATON ROUGE-WEST FELICIANA-
141 AM CDT THU SEP 4 2008

A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS EXTENDING FROM WEST OF
LIBERTY MISSISSIPPI TO JACKSON...NEW ROADS AND GROSSE TETE
LOUISIANA WILL PUSH SLOWLY EAST ACROSS SOUTHWEST MISSISSIPPI AND
SECTIONS OF EAST CENTRAL AND SOUTHEAST LOUISIANA TO THE WEST OF
INTERSTATE 55 THROUGH THE EARLY MORNING HOURS. THESE SHOWERS AND
THUNDERSTORMS WILL AFFECT AREAS AROUND THE COMMUNITIES OF MCCOMB...
GREENSBURG...BATON ROUGE...PLAQUEMINE AND DENHAM SPRINGS THROUGH
3 AM. A PERIOD OF HEAVY RAIN CAN BE EXPECTED AS THIS LINE PASSES
ALONG WITH GUSTY WINDS AND OCCASIONAL LIGHTNING.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 11:31 AM CDTSpecial Marine WarningLIX44 min

Nearby

Flash Flood Warnings in Louisiana, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.